Colorado, 2010

Damaging Wind in Colorado, September 23, 2010

September 23, 2010 · NWS GJT · 1 event in 1 county or zone

An upper trough moving across the region produced some strong thunderstorms that rolled across portions of Archuleta County during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper trough moving across the region produced some strong thunderstorms that rolled across portions of Archuleta County during the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 1:24 PM MST, 11 hours 6 minutes earlier.

Area forecast discussion, Sep 22, 1:24 PM MST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT WED SEP 22 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...
TODAY THE NAM12 IS DOING WELL WITH THE THUNDERSTORM
DEVELOPMENT. THE SUBTROPICAL MOISTURE SURGED NORTH AND SPREAD ACROSS
THE AREA AS PREDICTED AND TWO MAIN AREAS THE STORM DEVELOPED. THE
FIRST WAS OVER THE SAN JUAN MOUNTAINS AND EXTENDS NORTHWEST OVER THE
UNCOMPAHGRE AND THE TAVAPUTS. THESE ARE MAINLY RAIN SHOWERS WITH AN
ISOLATED EMBEDDED TSTM. BY MID-AFTERNOON THESE SHOWERS SHOULD MOVE
THROUGH WEST-CENTRAL CO AND OVER I-70 THRU EASTERN UT AND WESTERN CO.
SO GRAND JUNCTION...RIFLE AND EAGLE SHOULD GET A FEW SHOWERS THRU MID
AND LATE AFTERNOON. THEN THESE STORMS WILL MOVE OVER THE NW PLATEAUS
THIS EVENING.

THE SECOND AREA WAS OVER NORTHEAST UTAH JUST WEST OF THE GREEN AND
COLORADO RIVERS AND WAS MUCH MORE ENERGETIC. THROUGH EARLY THIS
AFTERNOON THE MAIN THREAT FROM THIS SECOND AREA OF STORMS HAS BEEN
PRODIGIOUS LIGHTNING BENEATH A LINE OF STORMS THAT EXTENDED FROM
HANKSVILLE TO VERNAL. THE MAIN PROVIDER OF DYNAMIC LIFT WITH THIS
LINE WAS A VORT MAX EJECTING OUT OF A STRONG WESTERN GREAT BASIN
TROUGH AND THE LEFT FRONT EXIT AREA OF A JET MAXIMA.

WHAT IS INTERESTING IS THE ECHO STRENGTH OF THE STORMS IN THIS
EASTERN UTA LINE HAS BEEN UNIMPRESSIVE COMPARED TO THE LIGHTNING
BEING PRODUCED. MOVEMENT WILL CONTINUE TO BE TOWARD THE NORTHEAST AT
ABOUT 30 KTS. THE LINE WILL MIGRATE EAST THIS EVENING AND SPREAD
SHOWERS AND THUNDERSTORMS ACROSS WESTERN CO...WITH THE BEST AREAL
COVERAGE NORTH OF A LINE FROM DELTA TO ASPEN. NOCTURNAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL AFTER MIDNIGHT...THEN THE MAIN
SHORTWAVE WILL MOVE THROUGH LATE TONIGHT AND THU MORNING. DRIER AIR
WILL PUSH IN FROM THE NW. AREAS SOUTH OF THE BOOKCLIFFS SHOULD BE DRY
WITH REMNANT SHOWERS OVER THE NORTHERN CO MTNS. THURSDAY NIGHT AND
FRIDAY SHOULD BE DRY.

.LONG-TERM...FRIDAY NIGHT THROUGH TUESDAY NIGHT...
STRONG RIDGE AND AREA OF HIGH PRESSURE BUILDS INTO THE NW AT START OF
LONG-TERM AND PERSISTS THROUGH TUESDAY NIGHT.  BY SUNDAY MORNING...
CENTER OF HIGH PRESSURE WILL EFFECTIVELY BE OVER ENTIRE CWA AS
TROUGHS COME ASHORE AND RUN UP AND OVER RIDGE KEEPING ANY CHANCE OF
PRECIP OVER CANADA. AS THIS OCCURS...AN AREA OF LOW PRESSURE OVR
UPPER MIDWEST WILL CLOSE OFF AND DROP DUE S AND RAPIDLY DEEPEN.  THIS
SWRD MOVEMENT WILL CUT-OFF THE LOW FROM THE JET STREAM CAUSING IT TO
REMAIN IN ONE PLACE AND KEEP VERY UNSETTLED WX IN PLACE OVER
OK..MO..LA...AND NERN TX.  IN FACT...MODELS HINT OF SOME RETROGRADING
MOTION WITH LOW PRESSURE BUT STRENGTH OF HIGH PRESSURE OVER DESERT SW
...AS MENTIONED ABOVE...WILL ONLY ALLOW SMALL DISPLACEMENT TO THE W.

MODELS IN FAIR AGREEMENT WITH THIS SOLN SO AM QUITE CONFIDENT IN
CALM...TRANQUIL WX FOR THE COMING WEEK.  GRIDS IN GOOD SHAPE WITH
LITTLE...IF ANY...CHANGES TO GOING FORECAST.

HI TEMPS WILL RUN IN THE LOW TO MID 80S FOR MOST VALLEY LOCATIONS
WITH MTNS SEEING UPPER 60S TO LOW 70S. YES...AUTUMN HAS ARRIVED.

&&

.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE WIDESPREAD MOUNTAIN
OBSCURATIONS AND AREAS OF MVFR/IFR CIGS.  ALL TAF SITES MAY SEE
MVFR/IFR CIGS BUT FAVORED SITES INCLUDE KMTJ...KASE...AND KEGE.
IMPROVING CONDITIONS WITH RISING CIGS WILL OCCUR AFTER 12Z THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ZONES 017>023.
UT...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR
      ZONES 022-028-029.

SHORT TERM.....CJC
LONG TERM......TGR
AVIATION.......TCJC
Hazardous weather outlook, Sep 22, 5:00 AM MST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED SEP 22 2010

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL BECOME WIDESPREAD BY THIS AFTERNOON WITH THE HEAVIEST
RAIN EXPECTED SOUTH OF INTERSTATE 70.  MODERATE TO LOCALLY HEAVY
RAINFALL IS EXPECTED TODAY AND TONIGHT WITH RAINFALL AMOUNTS ACROSS
THE SOUTH FACING SOUTHERN MOUNTAINS RANGING FROM 1 TO 1.5 INCHES
OF RAIN IS LIKELY.  LOCAL RAINFALL OF 2 INCHES...LIKE NORTHEAST
OF DURANGO...WILL BE POSSIBLE.  EXPECT SIGNIFICANT RISES ALONG AREAL
STREAMS AND RIVERS.  IN RESPONSE...FLASH FLOOD WATCH HAS BEEN ISSUED
FOR AREAS SOUTH OF INTERSTATE 70 VALID FROM NOON WEDNESDAY TO NOON
THURSDAY DUE TO RAINFALL AMOUNTS.  IN ADDITION TO THE SIGNIFICANT
RAINS...ISOLATED STRONG STORMS WILL PRODUCE GUSTY OUTFLOW WINDS TO
45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN SHOWERS WILL DECREASE FROM THE WEST ON THURSDAY AND RAINFALL
AMOUNTS WILL BE CONSIDERABLY LESS.  SPOTTY LIGHT SNOW WILL BE
POSSIBLE ABOVE 11000 FEET.

DRY WEATHER RETURNS FRIDAY AND WILL PERSIST THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF ANY STRONG
THUNDERSTORMS DEVELOP.  REPORTS OF MEASURED RAIN WILL BE
APPRECIATED.

The radar

The Grand Junction radar (KGJX), 221 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Archuleta

When
September 23, 12:30 AM MST to 12:35 AM MST
Where
Archuleta County, 1.24 mi N of Pagosa Spgs Arpt to 1.05 mi WSW of Pagosa Spgs Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.298, -107.046

Strong thunderstorm outflow winds flipped over two trailers, a flat bed trailer and a utility trailer, as well as some mature pine trees in the vicinity of Stevens Field Airport near Pagosa Springs. The AWOS at the airport measured gusts to 58 mph. There were no known eyewitnesses to this damaging wind event since it occurred shortly after midnight.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253447.